Winter Weather, Bath
- When
- February 1, 1:00 AM EST to February 2, 1:00 AM EST
- Where
- Bath forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
An inch of snow accumulated near Owingsville.
Moist northerly flow and cold temperatures lead to ideal conditions for snow across eastern Kentucky to begin the month of February 2021. On average, 1-3 inches of snow fell across eastern Kentucky from late Sunday night through early Tuesday morning.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Moist northerly flow and cold temperatures lead to ideal conditions for snow across eastern Kentucky to begin the month of February 2021. On average, 1-3 inches of snow fell across eastern Kentucky from late Sunday night through early Tuesday morning. Slick, snow covered roads were the primary hazard during and immediately following this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1145 PM EST Sun Jan 31 2021 .UPDATE... Issued at 1145 PM EST SUN JAN 31 2021 Just a quick update to the headlines and the grids per the latest radar trends and obs - tracking the snow line. This included the addition of the T/Td obs and trends for those grids. The updated grids have been sent to the NDFD and web servers along with fresh issuance of the ZFP, SAF, and WSW. UPDATE Issued at 745 PM EST SUN JAN 31 2021 00z sfc analysis shows a slow moving area of relatively deep low pressure passing by just to the northeast of the JKL CWA. This is swinging the winds around to the northwest through the area and bringing in colder air. This system is also starting to wrap its commahead pcpn back into Kentucky - soon to be spreading into eastern parts of the state. Combined, this means mainly light snow developing for our western counties late this evening and spreading east with time through the night. Staggered WWA have been hoisted for this prolonged snow event. Temperatures (and dewpoints) are currently running from the middle and upper 30s in the west to the mid 40s east. Meanwhile, winds are blowing from the west to northwest at 5 to 15 mph with gusts to between 20 and 25 mph at times. Have updated the forecast in the near term to fine tune the PoPs and add in the latest obs and trends for the T/Td grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Monday night) Issued at 530 PM EST SUN JAN 31 2021 Late this afternoon, an upper level low was centered near the IN and OH border, northwest of east KY with an upper level trough extending south through the MS Valley. Several vort maxes were rotating around the upper level low, one of which is working into East KY at present and likely partially responsible for the area of showers across the southeastern portions of the area, another upstream nearing the confluence of the OH and MS Valley sand another further northwest near the IA/MO border. At the surface, an occluded area of low pressure is centered near the OH River to the east of KCVG with a trailing occluded front south into eastern KY extending south from Fleming County to just east of the I 75 corridor. A sfc trough extends southwest from the low near the OH River. Further to the east, a low pressure system is starting to take shape along the eastern seaboard over the Carolinas. Tonight and into Monday, the upper level low is expected to move slowly east to and be centered near the mid OH Valley region around dawn on Monday and then move to the piedmont region along the eastern seaboard by Monday evening. The lead shortwave trough will move east of the area this evening, with the next two approaching the western portions of the area and merging overnight into early on Monday as they track into the Appalachians. A sfc trough will work across the area overnight to around dawn on Monday, with much colder air working in aloft and at the sfc with this. The column should cool sufficiently that around midnight if not 11 PM, rain should begin to mix with or perhaps change to snow along the western tier of counties and then gradually from west to east and from the higher elevations above 2500 feet down to the southeastern valleys through around dawn on Monday. Sfc temperatures should fall to near if not a little below freezing as this passes. Cold air advection continues through the day with another vort likely rotating across the area during the afternoon. The low level flow will also be upslope west to northwest behind the sfc trough, initially enhancing snow a bit near the escarpment and perhaps the Log Mtns of Bell County, and then as the winds become more northwesterly through the morning into the afternoon, enhancing snow in the southeastern counties generally along or southeast of KY 80 and the Hal Rogers Parkway. Even as the upper low moves further east of the area on Monday night, an additional vort likely work across the area while the low level flow remains upslope with moisture persisting, especially over the southeast and east. Periods of snow or snow showers should continue through Monday night as well, particularly across the south and west, but gradually starting to taper off from northwest to southeast. This is going to be a long drawn out event with snowfall over 30 to 36 hours reaching the 4 to 6 inches range in some of the higher elevations above 2000 feet and perhaps reaching the 4 inch mark along the escarpment as well. HRRR and some of the HREF guidance PMM Snowfall point toward this potential. Intensity will be quite variable as well. However, every 6 hour period snowfall should only average a half of an inch to one inch with locally higher amounts, especially late tonight to early on Monday in the escarpment and late Monday into Monday night in the southeast. With that in mind, the Winter Weather Advisory headline category still fits this scenario due to the long duration event. Some adjustments have been made to the start times based on the latest thinking and in coordination with surrounding offices. The end time has been extended into Monday night or early Tuesday across the south and east as the upslope event should persist during that time. There will be travel impacts at times, with the Monday morning and Monday evening commute likely impacted with the Tuesday morning commute also possibly impacted in the southeast. The long duration 30 to 36 hour totals should average 1 to 4 inches for most locations, generally with higher amounts along the escarpment and in the higher elevations in the southeast. Above 2000 feet, 4 to 6 inches may accumulate with locally higher amounts above 3000 feet. .LONG TERM...(Tuesday through Sunday) Issued at 530 PM EST SUN JAN 31 2021 An active long-term period is in store for eastern Kentucky. Lingering upslope snow showers and flurries will gradually be coming to an end on Tuesday with just some minor accumulations possible over Southeast Kentucky. High pressure brings a brief reprieve on Wednesday before another late week storm system and a potential arctic cold front bring more rain, snow, and colder air. 12z Tuesday-00z Thursday... The period will start off Tuesday morning with a powerful nor'easter centered south of Long Island and its supporting ~532 dam low located over the Delmarva Peninsula. A ridge of high pressure will be located over the Plains and will be supporting a surface ridge spanning from the Texas Gulf Coast to western Ontario. The deep low will only gradually drift toward the Canadian Maritimes through 0z Thursday while the next Pacific trough pushes into the Rockies/Northern Plains and knocks down the ridge over the Central US. This will shunt the surface ridge across the Ohio Valley on Wednesday. In sensible terms, look for lingering snow showers across those higher elevations above 1,500 feet Tuesday morning while a few flurries linger as far back as I-75 and I-64. This activity will gradually diminish through the day and perhaps give way to partial sunshine outside of the highest terrain by the afternoon. Additional accumulations will be minimal, ranging from a dusting north of Highway 80 up to around 1-1.5 inches above 3,000 feet. Even though temperatures are expected to reach the low to mid 30s, a brisk northwesterly breeze at around 8 to 15 mph will make it feel several degrees colder. An upper level disturbance rotating around the departing low is expected bring another uptick in cloud cover and perhaps a few flurries Tuesday night. Tuesday night's low temperatures are tricky, as any clearing would allow for rapid radiational cooling in the snow-covered valleys; but, if clouds prevail, that cooling potential won't be realized. Remained close to NBM guidance for now and forecasted lows in the upper teens to lower 20s. Skies should become mostly sunny on Wednesday as the high pressure moves in. Even so, light northwest to westerly flow and the snow cover will keep high temperatures on the chilly side, likely mid to upper 30s for most. 00z Thursday-Sunday... The next upper level trough will initiate a low pressure system in the lee of the Colorado Rockies as it descends onto the Plains mid-to-late week. The models still differ on timing and many of the specifics around this system, but they do bring in milder temperatures for eastern Kentucky and a round of rainfall for Thursday into Friday, along and ahead of the system's cold front. A brief changeover to snow can't be ruled out on the tail end of the system. Thereafter, the models and ensembles have latched onto the the potential for an arctic cold front arriving over the weekend with 850 mb temperatures plummeting toward -20C or colder. The GFS keeps the arctic frontal passage rather tame with just some blustery snow showers. The ECMWF and the Canadian show a low pressure system riding along the front and leaving behind a blanket of snow. This push of colder is also air well-supported by the various ensemble means. While there is still plenty of uncertainty, given the run-to-run and model-to-model differences, early next week could be very wintry across eastern Kentucky. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 720 PM EST SUN JAN 31 2021 Conditions will continue to gradually deteriorate into the IFR range everywhere this evening. IFR conditions should then generally prevail through the end of the period with some periods of LIFR possible in any heavier snow showers into the day Monday. Ceilings could be down to near or below airport mins for some of that time, as well. With the low pressure system working across the area, periods of rain will occur this evening. Colder air flows into the area from west to east through 12Z, and especially between 06 and 12Z, changing any rain to snow during the night. The snow will then continue through the rest of the period. Winds will be basically locked into the northwest direction through the forecast period at around 10 kts with some periods of lull and occasional gusts to near 20 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 AM EST Tuesday for KYZ052-060- 080-084>086-104-106>117-119. Winter Weather Advisory until 7 PM EST Monday for KYZ044-050-051- 058-059-068-069-079-083. Winter Weather Advisory until 10 AM EST Tuesday for KYZ087-088- 118. Winter Weather Advisory from 4 AM Monday to 10 AM EST Tuesday for KYZ120. && UPDATE...GREIF SHORT TERM...JP LONG TERM...GEERTSON AVIATION...JP/GREIF
Hazardous Weather Outlook National Weather Service Jackson KY 449 PM EST Sun Jan 31 2021 KYZ052-060-080-084>086-104-106>117-119-020100- Rowan-Menifee-Laurel-McCreary-Whitley-Knox-Elliott-Morgan-Johnson- Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Martin- Including the cities of Morehead, Frenchburg, London, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, and Inez 449 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 7 AM EST TUESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Snow is expected late tonight. Snowfall accumulations up to an inch are possible by dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Snow is expected to continue area wide through Monday and Monday night. Generally light accumulations are expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall on Monday into Tuesday. KYZ087-088-118-020100- Bell-Harlan-Letcher- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, and Whitesburg 449 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM MONDAY TO 10 AM EST TUESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Snow is expected to spread into the area late tonight. Up to an inch of snow is possible by dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of snow are expected from Monday into Tuesday morning. Generally light to moderate accumulations are expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall tonight and again on Monday into Tuesday. KYZ120-020100- Pike- Including the cities of Coal Run, Elkhorn City, Pikeville, and South Williamson 449 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM MONDAY TO 10 AM EST TUESDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Snow is expected to spread into the area late tonight. A light coating of snow is possible by dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periods of snow are expected on from Monday into early on Tuesday morning. Generally light to moderate accumulations are expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall tonight and again on Monday into Tuesday. KYZ044-050-051-058-059-068-069-079-083-020100- Fleming-Montgomery-Bath-Estill-Powell-Rockcastle-Jackson-Pulaski- Wayne- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, and Monticello 449 PM EST Sun Jan 31 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 PM EST MONDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Snow is expected late tonight. Snowfall accumulations up to an inch are possible by dawn. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Snow is expected to continue area wide through Monday, and possibly into Monday night. Generally light accumulations are expected. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall on Monday into Tuesday. JP/GEERTSON
The national radar mosaic for the moment the first event began.
28 winter weather. Local standard time, as filed.
An inch of snow accumulated near Owingsville.
A volunteer weather observer reported that 2 inches of snow had fallen in Oneida.
A member of the public reported that 3 inches of snow had fallen in Sandgap.
A member of the public reported that 2.5 inches of snow had fallen in London.
A member of the public reported that 2.3 inches of snow had fallen in Mount Vernon.
A volunteer weather observer reported that 2 inches of snow had fallen near Gates.
A storm total snowfall of 3.1 inches was measured in Jackson.
A volunteer weather observer in Lawson reported that 1.6 inches of snow had fallen.
A volunteer weather observer near Dotson measured 1.9 inches of snow.
A volunteer weather observer reported that 2 inches of snow had fallen in Thealka.
A member of the public reported that 2 inches of snow had fallen in Thousandsticks.
A volunteer weather observer reported that 1.3 inches of snow had fallen near Skyline.
A volunteer weather observer reported that 2 inches of snow had fallen near Whitesburg.
A volunteer weather observer reported that 2 inches of snow had fallen near Inez.
A volunteer weather observer reported that an inch of snow had fallen near Mount Sterling.
A volunteer weather observer reported that 1.7 inches of snow had fallen near Lerose.
A member of the public reported that 2.5 inches of snow had fallen in Rowdy.
A volunteer weather observer reported that 2 inches of snow had fallen in Viper.
A volunteer weather observer reported that 1.5 inches of snow had fallen in Waltersville.
A volunteer weather observer reported that 2 inches of snow had fallen near Salyersville.
A member of the public reported that 2.3 inches of snow had accumulated in Middlesboro.
A volunteer weather observer near Paxton reported 1.8 inches of snow.
A volunteer weather observer measured 1.7 inches of snow at Cressy.
A volunteer weather observer reported that 1.5 inches of snow had fallen in Dressen.
A volunteer weather observer near Loam reported 1.5 inches of snow.
A volunteer weather observer reported that 2.2 inches of snow had fallen near Clover Bottom on 2-2-21, with a two day total of 3.5 inches reported.
A volunteer weather observer reported that 1.2 inches of snow had fallen near Island City.
A volunteer weather observer reported that 2 inches of snow had fallen in Quicksand.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931485, 933496, 933502, 933504, 933519, 933520, 933493, 933495, 933498, 933503, 933505, 933506, 933507, 933509, 933510, 933513, 933515, 933517, 933518, 933508, 933489, 933494, 933497, 933499, 933500, 933501, 933512, 933492.